Alert archive / North Carolina / Gale Warnings in 2018
Gale Warning 8, NWS Wilmington, NC
NWS Wilmington, NC issued this gale warning at Nov 14, 2018, 5:42 AM EST. It was in force for 29 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 14, 2018, 5:42 AM EST (10:42 UTC)
- Expired
- Nov 15, 2018, 10:56 AM EST
- In force
- 29 hr
- Issued by
- NWS Wilmington, NC
The text
As transmitted.
308 WHUS72 KILM 141042 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 542 AM EST Wed Nov 14 2018 ...Strong Northeast winds starting later today... AMZ250-252-254-256-141845- /O.UPG.KILM.SC.Y.0056.000000T0000Z-181116T1800Z/ /O.NEW.KILM.GL.W.0008.181114T1042Z-181115T0900Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 542 AM EST Wed Nov 14 2018 ...GALE WARNING IN EFFECT UNTIL 4 AM EST THURSDAY... The National Weather Service in Wilmington has issued a Gale Warning, which is in effect until 4 AM EST Thursday. The Small Craft Advisory is no longer in effect. * WINDS...Becoming Northeast 20 to 30 kt with frequent gusts up to 35 kt late this afternoon and evening. * SEAS...6 to 9 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
6 follow-up statements
472 WHUS72 KILM 141723 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 1223 PM EST Wed Nov 14 2018 AMZ250-252-254-256-150400- /O.CON.KILM.GL.W.0008.000000T0000Z-181115T0900Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 1223 PM EST Wed Nov 14 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY... * WINDS...Northeast 25 to 35 kt. * SEAS...6 to 9 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
164 WHUS72 KILM 142214 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 514 PM EST Wed Nov 14 2018 ...Gale Force Wind Gusts Overnight... AMZ250-252-254-256-151100- /O.EXT.KILM.GL.W.0008.000000T0000Z-181115T1100Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 514 PM EST Wed Nov 14 2018 ...GALE WARNING NOW IN EFFECT UNTIL 6 AM EST THURSDAY... * WINDS...Northeast 20 to 30 kt, gusts to 35 kt. * SEAS...6 to 9 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ 8
170 WHUS72 KILM 150811 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 311 AM EST Thu Nov 15 2018 ...Gale Force Wind Gusts Overnight... AMZ250-252-151500- /O.EXT.KILM.GL.W.0008.000000T0000Z-181115T1500Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 311 AM EST Thu Nov 15 2018 ...GALE WARNING NOW IN EFFECT UNTIL 10 AM EST THIS MORNING... * WINDS...Southeast 25 to 35 kt. * SEAS...7 to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ AMZ254-256-151100- /O.CON.KILM.GL.W.0008.000000T0000Z-181115T1100Z/ Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 311 AM EST Thu Nov 15 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING... * WINDS...East 20 to 30 kt. * SEAS...7 to 11 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
240 WHUS72 KILM 151018 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 518 AM EST Thu Nov 15 2018 AMZ254-256-151300- /O.EXT.KILM.GL.W.0008.000000T0000Z-181115T1300Z/ Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 518 AM EST Thu Nov 15 2018 ...GALE WARNING NOW IN EFFECT UNTIL 8 AM EST THIS MORNING... * WINDS...Northeast 25 to 35 kt with gusts to 40 knots offshore. * SEAS...6 to 9 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ AMZ250-252-151600- /O.EXT.KILM.GL.W.0008.000000T0000Z-181115T1600Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 518 AM EST Thu Nov 15 2018 ...GALE WARNING NOW IN EFFECT UNTIL 11 AM EST THIS MORNING... * WINDS...Northeast 25 to 35 kt with gusts to 40 kt offshore. * SEAS...7 to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ 9
857 WHUS72 KILM 151259 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 759 AM EST Thu Nov 15 2018 AMZ254-256-152100- /O.EXP.KILM.GL.W.0008.000000T0000Z-181115T1300Z/ /O.NEW.KILM.SC.Y.0057.181115T1300Z-181116T0000Z/ Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 759 AM EST Thu Nov 15 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... ...GALE WARNING WILL EXPIRE AT 8 AM EST THIS MORNING... The National Weather Service in Wilmington has issued a Small Craft Advisory, which is in effect until 7 PM EST this evening. * WINDS...West 15 to 25 kt. * SEAS...4 to 7 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and or seas of 6 ft or greater are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ AMZ250-252-151600- /O.CON.KILM.GL.W.0008.000000T0000Z-181115T1600Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 759 AM EST Thu Nov 15 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 11 AM EST THIS MORNING... * WINDS...Southeast 20 to 30 kt with gusts up to 35 kt. * SEAS...6 to 11 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
709 WHUS72 KILM 151556 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 1056 AM EST Thu Nov 15 2018 AMZ250-252-160000- /O.CAN.KILM.GL.W.0008.000000T0000Z-181115T1600Z/ /O.NEW.KILM.SC.Y.0058.181115T1600Z-181116T0000Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 1056 AM EST Thu Nov 15 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... The National Weather Service in Wilmington has issued a Small Craft Advisory, which is in effect until 7 PM EST this evening. * WINDS...Southwest 10 to 20 kt with gusts up to 25 kts. * SEAS...5 to 8 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and or seas of 6 ft or greater are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ AMZ254-256-160000- /O.CAN.KILM.SC.Y.0057.000000T0000Z-181116T0000Z/ /O.NEW.KILM.SC.Y.0058.181115T1600Z-181116T0000Z/ Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 1056 AM EST Thu Nov 15 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... The National Weather Service in Wilmington has issued a Small Craft Advisory, which is in effect until 7 PM EST this evening. * WINDS...Northwest 10 to 20 kt with gusts up to 30 kts. * SEAS...3 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and or seas of 6 ft or greater are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this gale warning went out at Nov 14, 3:27 AM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Nov 14, 3:27 AM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
327 AM EST Wed Nov 14 2018
.SYNOPSIS...
Periods of rain, possibly heavy at times today late today
through early Thursday, will be followed by drier and cooler
weather into the weekend. A cold front will cross the coast
Monday night, bringing a surge of cooler air next Tuesday and
Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Wednesday...Only scattered to isolated patches of
light rain and drizzle remain over the area this morning as
isentropic lift has all but shut off. More concentrated activity
resides inland. This lull will persist for a few more hours
before moisture and lift increase with developing low pressure
across the Florida Panhandle. This system will move up the coast
later tonight with some heavy rainfall possible. The quick
moving nature of the system and tepid rainfall amounts from the
previous system precludes the need for a flash flood watch. Some
indication of a similar severe setup as early Tuesday morning
along coastal areas but this should be more for daytime hours
Thursday. Temperatures will move little today struggling to
reach the 50s. Similar story for tonight and readings may even
rise a bit along the coast late.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 300 AM Wednesday...A closed mid/upper-level low will lift
across the Ohio River valley Thursday. Deep moisture from the
Gulf of Mexico will surge northward across the Carolinas ahead
of this feature. Upper-level diffluence will enhance lift
primarily on the west side of the surface front to produce
widespread rainfall through at least midday Thursday. Current
QPF projections are for areal average of 1-1.5" inches of rain
over most of the forecast area daytime Thursday. The quasi-
stationary frontal boundary will waver along the coast as a
surface low rides up the coastline Thursday morning, and
depending on exact timing and location, portions of coastal
counties may experience a predawn surge in temps before the low
moves north and winds become northwest. SPC continues a marginal
risk of severe weather over far eastern areas Thursday morning
for possible damaging winds and isolated tornadoes. Rain will
taper off from southwest to northeast Thursday afternoon, with
high temperatures ranging from around 50 inland to the mid/upr
60s at the beaches. Again, depending on exact location of the
front Thursday morning, the high temperatures along the coast
may be realized in the early morning. The atmospheric column
will dry out rather abruptly Thursday afternoon above 850 mb,
but lingering low-level moisture is expected to result in some
low cloudiness hanging on well into Thursday night, before
beginning to clear west to east before dawn Friday.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 300 PM Tuesday...Zonal flow aloft will usher surface high
pressure from the Gulf coast states into the area Saturday.
Sunday into Monday, the high will slide off to the northeast as
a trough digs across the Great Lakes and into the Mid-Atlantic
region. High temps by Sunday and Monday should reach the low-mid
60s before a cooler airmass arrives Monday night, setting the
stage for highs in the mid-upper 50s for Tuesday. See no
significant chance for precipitation during the period.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
As of 06z...IFR to in some cases MVFR (inland) are prevalent
across the area via primarily low ceilings. Some light rain and
drizzle is persisting as well. Guidance is in good agreement on
less coverage of rainfall for the next several hours. IFR
conditions will persist however and any sites that are currently
MVFR or even VFR should drop down in short order. More
significant rain redevelops once again from southwest to
northeast late in the period.
Extended Outlook...MVFR/IFR continuing through Wed and Thurs
as another low pressure system lifts across the Southeast
through mid week, leaving unsettled weather. Drier, VFR
conditions Friday into the weekend.
&&
.MARINE...
As of 300 AM Wednesday...Winds and seas now increasing quickly
across the waters with 41013 reporting 23 knots with five foot
seas. This will be the story for the near term as the northeast
flow only increases further to a range of 25-30 knots. There
could be a few gusts into Gale criteria but will hold with the
small craft advisory for now. Significant seas will increase
from the current 4-6 feet to a healthy 6-8 feet by early
Thursday.
Surface low pressure slides up through the area Thursday morning,
with South/East winds early in the day becoming out of the West
by late aftn/Thursday night. Although seas should drop off to
below 6 ft by this point, winds with frequent gusts to 25 kt
will continue through early Fri morning, so the Small Craft
Advisory will remain in effect.
Weakening NW winds Friday will become more northerly Saturday
and Sunday, and the pressure gradient will weaken as the high
settles just north of the waters.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 1 PM EST Friday for AMZ250-252-254-
256.
&&
SYNOPSIS...
NEAR TERM...SHK
SHORT TERM...MAS/CRM
LONG TERM...CRM
AVIATION...SHK
MARINE...Hazardous weather outlook, Nov 14, 3:20 AM EST, 2 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 320 AM EST Wed Nov 14 2018 AMZ250-252-254-256-150830- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 320 AM EST Wed Nov 14 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EST FRIDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. There is a marginal risk for severe thunderstorms Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-SCZ017-023-024-032-033-039-055-056-150830- Robeson-Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg- Inland Georgetown-Coastal Georgetown- 320 AM EST Wed Nov 14 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ096-099-105>110-SCZ054-058-059-150830- Bladen-Columbus-Inland Pender-Coastal Pender-Inland New Hanover- Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Coastal Horry- Central Horry-Northern Horry- 320 AM EST Wed Nov 14 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk for severe thunderstorms Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Gale Warnings in North Carolina, 2018Every gale warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.